Detoxifying from an opiate addiction causes a series of withdrawal symptoms that serve as a reaction to the drug leaving the person’s body. According to a 2005 update by the Harvard Medical School’s "Family Health Guide," withdrawals are not life-threatening, but can be very uncomfortable.
Video of the Day
Opiate use creates a dependency on the drug, which the human body then believes it needs. Medline Plus, from the U.S. National Library of Medicine, explains that people who are addicted to opiates will begin to feel an onset of withdrawal symptoms within 12 hours of their last use of heroin and within 30 hours of their last dose its substitute, methadone.
Opiate withdrawals are divided into early and late symptoms. Early withdrawal symptoms include anxiety, agitation, aches and pains, sweating and insomnia. Later withdrawal symptoms are worse and include diarrhea, cramping, vomiting, nausea and goose bumps.
Medical practitioners are available to assist people in detoxifying from opiates through a controlled detoxification program. In this type of program, patients are given drugs that help alleviate the withdrawal symptoms, making the experience more comfortable.